Ask a doctor

Can a Bump Emerge a Few Hours After a Botox Injection in the Crows Feet Area?

I have had botox injections in the past without any problems. Today I had injections in my crows feet. About 3.5 hours after the injection I had a big coughing spell and then I noticed a big lump by the side of my right eye. I have iced it, but is still there and tender to the touch. Is this something to be concerned about? Is this a normal occurrence and should I expect it to disapate?

Doctor Answers (10)

Bruise from coughing after botox

+1

it appears that you may have a small hematoma. A bruise of the skin with a small collection of blood cells that leaked from a capillary during the sudden intense pressure of the cough.  There are numerous capillaries and veins near the eyelid and if there was minimal perturbation of a vessel with the insertion of the tiny needle of the botox the cough could have opened a slit leaking out blood cells.  Usually it seals itself and the hematoma resorbs. Ask your doctor what they would recommend you do to expedite the resolution of this. Light compression is recommended usually for twenty minutes if this occurs, as soon as it occurs.  Some patients take blood thinners that increase the risk of this happening. It's not the botox but possibly the injection and it can happen to any patient and any physician. You should see your doctor for followup, but contact them now to discuss your current regimen.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Bruise after Botox

+1

From your photo and description, it looks like you developed a bruise, either within the muscle or deep in the skin.  This can happen with any injection, anywhere, and should resolve in the 1-2 weeks.  I would recommend an evaluation by your treating physician for an accurate diagnosis.

Avoid Aspirin, Ibuprofen, Aleeve etc. for the next 3 days, and ideally 7-10 days prior to future Botox.  Cold packs immediately after noticing a bruise can lessen the swelling.  Further, if you develop bruising discoloration of the skin, the Pulsed Dye Laser can be effective for rapidly clearing the discoloration.

Jeffrey C. Poole, MD
Metairie Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Bump after Botox around the eye

+1

This bump is unusual, but probably is a bruise or clot in the muscle. It may become discolored, but will resolve in days or afew weeks. You can use makeup to camoflage the bruising, and you doctor may be able to help. There may be some additional minor treatments for bruising as well. Good luck.

Harrison C. Putman III, MD
Peoria Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Can a Bump Emerge a Few Hours After a Botox Injection in the Crows Feet Area?

+1

This is possibly a muscle bruise related to the Botox injection to the Crows Feet caused by the increased pressure from coughing.  If you're concerned, see the Md that did the Botox treatment for evaluation and recommendations.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Coughing and Bruise following Botox injection

+1

It looks like the coughing spell caused an increase in your blood pressure which resulted in a small hematoma or bruise.  Avoid heavy or strenuous activity, keep your head elevated, apply topical cold compress and notify your doctor.  This should improve but it will take several days to resolve.  Best of luck.

Vincent D. Lepore, MD
San Jose Plastic Surgeon
5.0 out of 5 stars 17 reviews

Bumps after Botox can be prevented

+1

Next time you have injections performed, make sure your board certified Dermatologist put pressure on the area to prevent bruising.  The crow's feet area has many blood vessels that are easy to nick, leading to a typical bruise that lasts 7-10 days.  There is a gel known as Auriderm Post Operative Gel which can rapidly heal the bruising.  Ask your doctor if they carry that product.  Best to you, Dr. Jacob

Carolyn Jacob, MD
Chicago Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Lump after botox

+1

It sounds like you developed a hematoma most likely. Of course an exam would be reasonable. Touch base with your doctor to be evaluated.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Call your doctor

+1

Please call the physician and inform them whenever you have an unexpected outcome. 

Christine Glavey, MD (retired)
Alpharetta Dermatologic Surgeon
4.5 out of 5 stars 13 reviews

Bumps after Botox injection

+1

the bumps that appear after the Botox injections are a result of minor vessel injury that can cause localized bruising. bruises are not permanent. they go away in 7-10 days. icing the areas helps. these can be covered with makeup as well.

Misbah Khan, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

Ouch!

+1

That is called a mouse.  You got yourself a nice little bruise there.  It will eventually go away but it takes time.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.